Minnesota, 2025

High Wind in Minnesota, February 28, 2025

February 28, 2025 · NWS ARX · 5 events in 5 counties and zones

On February 28th, high wind gusts were observed at several locations in southeast Minnesota during the late morning and afternoon hours. The highest observed wind gust was at Rochester International Airport with a peak wind gust of 63 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

On February 28th, high wind gusts were observed at several locations in southeast Minnesota during the late morning and afternoon hours. The highest observed wind gust was at Rochester International Airport with a peak wind gust of 63 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 28, 11:19 AM CST, 1 hour 36 minutes earlier. Its key messages:

  • Very strong winds today. 35 to 50 mph west/northwest gusts expected, highest across portions of SE MN, NE IA (could push 55 mph in those locations). Wind Advisories are in effect.
  • Thin band of showers possible this afternoon (rain/snow). Minimal accumulations if realized, but would work to enhance the already strong wind gusts.
Area forecast discussion, Feb 28, 11:19 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1119 AM CST Fri Feb 28 2025

.KEY MESSAGES...

- Very strong winds today. 35 to 50 mph west/northwest gusts
expected, highest across portions of SE MN, NE IA (could push 55
mph in those locations). Wind Advisories are in effect.

- Thin band of showers possible this afternoon (rain/snow). Minimal
accumulations if realized, but would work to enhance the already
strong wind gusts.

&&

.DISCUSSION...
Issued at 250 AM CST Fri Feb 28 2025

TODAY: WIND - and lots of it. Bulk of pcpn falls north of the local
area but still the potential for a thin band of showers

The well forecast storm system for today still on track with the
upper level shortwave trough currently moving southeast into
northern MN (per satellite water vapor imagery). The storm will
continue on this track today with it's sfc low potentially
undergoing a bit more deepening as it slides over the UP of Mich by
18z today. The whole system then trucks east, moving over the
eastern Great Lakes overnight.

- WINDS: the models continue to hold the strongest gradient winds
along/north of the sfc low today...spreading across northern
portions of MN/WI. PLenty of wind south of there, but think our peak
gusts will be more tied to the deep mixing. The winds become more
unidirectional though much of the atmospheric column by late morning
with the RAP/HRRR/NAM12 mixing upwards 850 mb. RAP gusts from 45-50
mph possible across wind prone/open areas of SE MN/NE IA. Of note,
the EPS suite has been and continues to depict the strongest winds,
with a mean of 50+ mph in some of those same areas. In addition,
scattered convection remains a possiblity in the vicinity of the
second cold front, and any pcpn load into the very dry sub cloud
layer (inverted-v) would enhance the already strong winds. Wouldn't
surprise to see some gusts reach 55 mph. Will continue the
current Wind Advisory.

- PRECIPITATION CHANCES: track of the low will hold the bulk of the
pcpn in the deformation region well north - perhaps skirting parts
of north-central WI (north of HWY 29). However, a cold front looks
to shift west-east across the area this morning, with another
secondary front dropping in from the north late this
morning/afternoon. That second front packs the colder punch.
1000:850 mb lapse rates push 9 C/km. RAP/HRRR also show some
instability ahead/along the front...co-located with a couple
thousand feet of saturation to work on (roughly 800:875 mb). Plenty
of both for shower production. However, the sub cloud layer is
awfully dry - with evaporative cooling increasing wind gusts but
tempering chances for pcpn to make the surface. CAMS models continue
to sketch out some threat for showers and believe this is still very
reasonable. Will continue the 20-40% ribbon around the second cold
front. Mostly rain showers, but could mix with/change to snow with
evaporative cooling. Any accums would be minor.

- TEMPERATURES: many, if not most locations, will hit their high temp
for the day this morning as the secondary cold front (harboring the
coldest air), drops south/southeast across the local area this
afternoon. Temperatures will quickly fall post the front, and when
combined with strong/blustery winds, will make for a raw end to the
day.

TUE NIGHT-WED: potentially impactful storm system could bring swath
of rain/snow to the region, strong winds

Pretty good agreement between the GEFS and EPS ensemble members
driving an upper level trough off of the desert southwest Tue
morning, lifting over the oh river valley by Wed afternoon. The 4
latest WPC clusters show this as the "only" outcome, but with
variances in strength and timing. It has been a steady trend too,
with some hints of intensification.

Where the storm tracks will obviously have huge implications on
where the deformation region of the storm sets up, and the
preponderance of the associated pcpn falls. Comparing the 10-90% for
24 hour QPF for 00z Wed-00z Thu...the GEFS ranges from 0.01 to 0.70"
while the EPS shows 0.02" to 1.15" (focused on NE IA/SW WI). The 25-
75% spread isn't much better. Obviously huge variances and a clear
indicator that the models aren't sure on movement, positioning,
strength, moisture with this potential storm - aside from the
aforementioned generalized storm track. The GEFS and EPS do
currently favor more rain than snow.

With grounds frozen, significant rainfall would have considerable
impacts on area rivers/streams as runoff quickly finds the low
areas. Ice jams, flooding could result.

In addition to the pcpn potential, both model suites show a fairly
robust low/tight pressure gradient. Early indications suggest wind
gusts of 30-40 mph possible.

So, keep an eye on this storm. More clarity to the track and likely
outcomes will become more clear as we move into next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1117 AM CST Fri Feb 28 2025

VFR conditions expected at the KLSE and KRST terminals for the next
24 hours. The main point of concern will be the strong northwest
winds that are expected to continue through this evening with
gusts in the 35-45kt range. A deck of BKN stratus is moving in
behind the secondary front with CIGs staying in the low-end VFR
territory. These should stay above flight level 030 as they
quickly move off to the east/southeast over the coming hours.
Some airports across north central Wisconsin could see some high
end MVFR CIGs this afternoon and evening before those lift to
low end VFR later overnight. Winds will gradually decrease this
evening with lower gusts possible through the early overnight
hours before those, too, taper off generally after 09Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 6 PM CST this evening for WIZ029-032>034-
     041>044-053>055-061.
MN...Wind Advisory until 6 PM CST this evening for MNZ079-086>088-
     094>096.
IA...Wind Advisory until 6 PM CST this evening for IAZ008>011-018-
     019-029-030.

&&

DISCUSSION...Rieck
AVIATION...Barendse
Hazardous weather outlook, Feb 28, 3:37 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
337 AM CST Fri Feb 28 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
337 AM CST Fri Feb 28 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Winds gusting from 35 to 50 mph are expected today, strongest
west of the Mississippi River. A wind advisory is in effect for
most of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Wabasha

When
February 28, 12:55 PM CST
Where
Wabasha forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Strong winds persisted throughout much of the afternoon in Wabasha County on February 28th with a measured peak wind gust of 59 mph at a Mesonet located 7 miles southwest of Lake City.

High Wind, Dodge

When
February 28, 1:05 PM CST
Where
Dodge forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Strong winds persisted throughout much of the afternoon in Dodge County on February 28th with a measured peak wind gust of 59 mph at a Mesonet located 2 miles east of Kasson.

High Wind, Mower

When
February 28, 1:05 PM CST
Where
Mower forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Strong winds persisted throughout much of the afternoon in Mower County on February 28th with a measured peak wind gust of 58 mph at a Mesonet located 4 miles north of Lyle.

High Wind, Olmsted

When
February 28, 1:06 PM CST
Where
Olmsted forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

The ASOS at KRST reported several gusts at or greater than 58 mph throughout the afternoon on February 28th. The highest of these gusts was 63 mph just after 1pm.

High Wind, Fillmore

When
February 28, 2:25 PM CST
Where
Fillmore forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Strong winds persisted throughout much of the afternoon in Fillmore County on February 28th with a measured peak wind gust of 62 mph at a Mesonet located 7 miles south of Etna.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238109, 1238110, 1238111, 1238108, 1238112.